Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 49, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 11, 2004, 11:54 AM CDT for Saint Tammany Parish, Louisiana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2004, 11:54 AM CDT (16:54 UTC)
- Expired
- May 11, 2004, 1:00 PM CDT
- In force
- 66 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Saint Tammany Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.9 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 689 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
560
WUUS54 KLIX 111654
SVRNEW
LAC103-111800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1154 AM CDT TUE MAY 11 2004
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITIES OF...SLIDELL...EDEN ISLE
* UNTIL 100 PM CDT
* AT 1150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF SLIDELL...MOVING NORTH AT
10 MPH.
THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM
WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3015 8973 3018 8957 3031 8968 3026 8985
3021 8981
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:30 AM CDT, 8 hours 24 minutes earlier.
Area forecast discussion, May 11, 3:30 AM CDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 330 AM CDT TUE MAY 11 2004 .DISCUSSION... CURRENT SFC WIND REGIME SHOWING SOME CONVERGENCE OVER THE GULF WITH AREAS OF CU AND TCU BEGINNING TO APPEAR. MOIST UNSTABLE ATMOSPHERE TODAY WILL BE HELPED ALONG BY HEATING TO BEGIN THE DAY...BUT AS SMALL DISTURBANCES BEGIN TO MOVE OVER THE AREA SH/TS WILL BE ENHANCED. WITH NO REAL DYNAMIC SUPPORT YESTERDAY...HEATING SEEMED TO BE ENOUGH TO PRODUCE NEAR SEVERE TS WITH PEA SIZE HAIL AND WIND GUSTS TO 32 MPH. THESE SAME PROCESSES WILL BE AT PLAY TODAY WITH EXTRA SUPPORT FROM UPPER LEVEL PERTUBATIONS MOVING THROUGH THE MEAN SW FLOW. THOSE TS THAT CAN MATURE TO NEAR SEVERE LIMITS SHOULD BE HELPED OVER THAT THRESHOLD BY THESE UPPER LEVEL FEATURES TODAY AND TOMORROW. LONG STORY SHORT THERE IS A POSSIBILITY FOR SOME TS TO GO SEVERE TODAY WITH HAIL AND STRONG WINDS. TORNADIC ACTIVITY DOESNT SEEM TO BE A PROBLEM TODAY BUT SOUNDINGS TO SUGGEST WATERSPOUT POSSIBILITIES. WILL HIGHLIGHT IN THE HWO. MOIST ATMOSPHERE WILL ALLOW THE SEA BREEZE TO SET UP EARLY AND PENETRATE WELL INLAND. LAKE BREEZES WILL ALSO BE INDUCED WITH ANY OF THESE CONVERGING BOUNDARIES PRODUCING SH/TS. THIS MAY HAVE TO BE WATCHED FOR AREAS AROUND THE PERIFERY OF LAKE PONTCHARTRAIN. FLOODING POTENTIAL... .LOCAL APPLICATIONS... PRECIPITATION CALCULATOR OUTPUT THIS MORNING BASED ON GFS MODEL 00Z RUN SOUNDING CENTERED OVER NEW ORLEANS VALID FOR 18Z TUESDAY (H+18). USING 333K LIFT FROM 853MB YIELDS THE FOLLOWING... POP 100% DP 84MB PCPN 1.90 POTL PCPN 4.69 FOR TEMP BELOW 69F FMAP 2.17 FOR AVERAGE BASIN SIZE 1000 SQ MI RICKS INDEX 124 PROB SVR 11% GUST 40-50 KT HAIL 0.67 (MARBLE) TOR NIL THIS WOULD SUPPORT THE HIGH POPS INDICATED BY THE MODELS MOS AS WELL AS HEAVY RAIN THREAT. THIS WILL BE USED AS BASIS FOR FLOOD WATCH. IN ADDITION...THE TECHNIQUE IS DESIGNED FOR SINGLE ITERATION OF THETAE INCREASE. IF TWO ITERATIONS ARE POSSIBLE IN ANY LOCATION...THEN RAINFALL AMOUNTS CAN DOUBLE LOCALLY...AS WAS THE CASE ON MONDAY. BELIEVE A GOOD WATCH RANGE TO BE 2-4 INCHES WITH LOCALLY HIGHER AMOUNTS 5-9 INCHES. LOCAL MARGINAL SEVERE THREAT SEEMS VIABLE AS WELL. EXPERIMENTAL HAIL-VIL OUTPUT... SOUNDING VIL 56 (PEA) LITTLE ROCK METHOD VIL OF THE DAY 58 BELOW 56 LIQUID 56 PEA 57 MARBLE 60 PENNY 61 NICKEL 62 QUARTER 66 GOLFBALL && PRELIMINARY POINT NUMERS... MCB 80/68/80/69 8573 BTR 81/69/81/70 8573 MSY 82/71/82/72 8573 GPT 80/71/79/72 8573 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...FLOOD WATCH LAZ034>040-046>050-056>070. MS...FLOOD WATCH MSZ077-080>082. SE LA AND MS COASTAL WATERS...NONE. && 17/24
Hazardous weather outlook, May 11, 11:00 AM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CDT TUE MAY 11 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-121200- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES- ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 1100 AM CDT TUE MAY 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT FLOOD POTENTIAL... EXCESSIVE MOISTURE BEING BROUGHT INTO THE AREA ON SOUTHERLY WINDS AND SOME UPPER LEVEL DISTURBANCES WILL CREATE CONDITIONS CONDUCIVE FOR FLOODING. A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI INCLUDING PEARL RIVER COUNTY. RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE LIKELY IN SOME AREAS WITH ISOLATED AMOUNTS IN EXCESS OF 5 INCHES. SEVERE WEATHER... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WITH THE MAIN HAZARDS BEING STRONG POSSIBLY DAMAGING WINDS AND LARGE HAIL. WATERSPOUTS... WATERSPOUTS ARE EXPECTED TO OCCUR TODAY WITH THE VERY MOIST ATMOSPHERE. STAY ALERT TO CHANGING WEATHER CONDITIONS AT SEA AND FOR WARNINGS POSTED BY THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH SATURDAY. A FEW THUNDERSTORMS MAY BECOME STRONG AND AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE REQUESTED LATER TODAY. 05
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:51 AM CDT | Special Marine Warning | LIX | 54 min | |
| May 11, 11:51 AM CDT | Special Marine Warning | LIX | 54 min | |
| May 11, 12:03 PM CDT | Flash Flood Warning | LIX | Saint Tammany | 3 hr |
| May 11, 1:01 PM CDT | Severe Thunderstorm Warning | LIX | West Baton Rouge | 44 min |
| May 11, 3:35 PM CDT | Flash Flood Warning | LIX | Saint Charles | 3 hr |
| May 11, 4:46 PM CDT | Severe Thunderstorm Warning | LIX | Lafourche | 44 min |
| May 11, 5:21 PM CDT | Tornado Warning | LIX | Saint Bernard | 24 min |
| May 11, 5:35 PM CDT | Flash Flood Warning | LIX | Saint Bernard | 115 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.